Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 53, NWS New York, NY

August 16, 2004Orange County, New York

NWS New York, NY issued this severe thunderstorm warning at Aug 16, 2004, 5:34 PM EDT for Orange County, New York. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2004, 5:34 PM EDT (21:34 UTC)
Expired
Aug 16, 2004, 6:15 PM EDT
In force
41 min
Issued by
NWS New York, NY
Area
Whole counties

County Orange County, NY

The radar

The Albany radar (KENX), 133 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2004-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2004-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
518 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 162134
SVROKX
NYC071-162215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
534 PM EDT MON AUG 16 2004

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ORANGE COUNTY IN SOUTHEAST NEW YORK

* UNTIL 615 PM EDT

* AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR OTISVILLE...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MIDDLETOWN AND 7 MILES SOUTHWEST OF BULLVILLE AROUND 600 PM
  GOSHEN AND 5 MILES WEST OF HAMPTONBURG AROUND 615 PM

SOME OTHER LOCATIONS IN THE WARNING INCLUDE CHESTER...FINCHVILLE...
FLORIDA AND MONTGOMERY.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4163 7455 4143 7470 4126 7432 4148 7411

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:15 PM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 16, 3:15 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
315 PM EDT MON AUG 16 2004

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
500 HPA SHORTWAVE MOVING THROUGH THE AREA THIS AFTERNOON...MAY KEEP
THE THREAT OF A SHOWER OR THUNDERSTORM THROUGH EARLY EVENING. MOST
OF THE ACTION HAS REMAINED WELL NORTH AND WEST OF THE CITY.
HOWEVER...WITH SOME SUN NOW BREAKING OUT FROM THE CITY WEST...
INSTABILITY WILL INCREASE...TO AID AND ABET CONVECTION FOR THE
REMAINED OF THE DAYLIGHT HOURS. OTHERWISE...A WEAK NORTHWEST TO
NORTH DRYING FLOW SHOULD TAKE OVER OVERNIGHT AS WEAK HIGH PRESSURE
BUILDS IN FROM THE GREAT LAKES. A TOUGH CALL WILL BE TO DETERMINE IF
ENOUGH DRYING WILL OCCUR TO ERODE THE MOIST AIRMASS IN PLACE OVER
THE REGION. IM THINKING THAT EVEN WITH A NORTHERLY COMPONENT...THAT
THE MAGNITUDE OF THIS WIND WILL NOT BE ENOUGH TO ADVECT SUFFICIENT
MOISTURE SWAY FROM THE ARE TO AVOID SOME PATCHY LATE NIGHT FOG OR
STRATUS. HOWEVER...DO NOT THINK THAT CONDITIONS WILL GET TOO
BAD...AS GRADUAL DRYING WILL BE A MITIGATING FACTOR.

TUESDAY SHOULD BE THE FIRST NICE DRY DAY WEVE SEEN AROUND THESE
PARTS IN QUITE A WHILE WITH WEAK HIGH PRESSURE TRAVERSING THE
REGION...AND WEAK RIDGING FOLLOWING SUIT ALOFT. MODELS ALSO INDICATE
A POCKET OF OF DRIER AIR FOR ALL LEVELS BUT THE BOUNDARY LAYER
(ANOTHER REASON TO SUPPORT LOW CLOUDS/FOG OVERNIGHT AS LOW LEVELS
NEVER REALLY DRY OUT) WILL MOVE ACROSS THE AREA ON TUESDAY.
HOWEVER...THE FLOW WILL TURN MORE SOUTHWESTERLY TUESDAY NIGHT...AS
WE SLOWLY START TO PUMP MORE SUB-TROPICAL MOISTURE BACK INTO THE
REGION.

&&

.LONG TERM (WEDNESDAY THROUGH MONDAY)...
A COLD FRONT...AND ASSOCIATED MID-UPPER LEVEL TROUGH WILL MOVE INTO
THE GREAT LAKES REGION ON WEDNESDAY AND THEN BEGIN TO STALL. THIS
WILL KEEP US IN AN INCREASINGLY WARM AND MOIST REGIME THROUGH THE
END OF THE WEEK. INCREASING MOISTURE IN THE SOUTHERLY FLOW AND
DAYTIME HEATING WILL INCREASE INSTABILITY AND WILL AGAIN CARRY
CHANCE PROBABILITY FOR SHOWERS AND THUNDERSTORMS DURING THE
AFTERNOON...MAINLY INLAND.

THE AFOREMENTIONED FRONT FRONT WILL WASH OUT ON THURSDAY HAVING
GOTTEN NO CLOSER THAN THE EASTERN GREAT LAKES. THE NEXT COLD FRONT
APPROACHES BEHIND THE STAGNANT BOUNDARY...BUT WILL ALSO BE SLOW
MOVING. AT THIS POINT THE MODELS INDICATE THAT THIS FRONT WILL
SLOWLY PROGRESS EAST AND WILL CLEAR THE COAST BY LATE SUNDAY. THIS
REPRESENTS A DELAY FROM PREVIOUS RUNS...AND LIKELY POINTS TOWARD A
FUTURE SOLUTION THAT WILL SUGGEST THAT IT WILL NOT CLEANLY TRAVERSE
THE REGION IN A MANNER SIMILAR TO RECENT ATTEMPTS. HOWEVER...WILL
NOT JUMP AHEAD OF OURSELVES AT THIS TIME. WE WILL SHIFT THE PASSAGE
OF THIS FRONT BACK ABOUT 12 HOURS IN LINE WITH 16/12Z GFS...AND
ANTICIPATE FUTURE DELAYS WITH RESPECT TO THIS FEATURE IN THE DAYS TO
COME.

WHILE THE PERIOD FROM THE MIDDLE OF THE WEEK THROUGH THE WEEKEND IS
EXPECTED TO REMAIN UNSETTLED...THERE ARE NO STRONG FEATURES TO
SUGGEST THE THREAT OF SIGNIFICANT RAINFALL. THE STRONGEST FOCUSING
MECHANISM WILL BE THE FRONT THAT MOVES THROUGH ON SUNDAY. HOWEVER...
THAT IS STILL A WAYS OFF AND THIS FORECASTER HAS SOME DOUBT ON THAT
OCCURRENCE AS THE GFS PAST 120 HOURS STILL DEPICTS MID-UPPER LEVEL
FLOW THAT IS CLOSER TO PARALLEL TO THE FRONTAL BOUNDARY THAN IT IS
PERPENDICULAR.

&&

.AVIATION...BACK EDGE OF WIDESPREAD PRECIPITATION MOVING THROUGH
EASTERN LI/CT. CIGS GENERALLY MVFR AND VSBY NOT A PROBLEM ACROSS THE
AREA. SHORTWAVE MOVING THROUGH THE AREA THIS AFTERNOON/EVENING
ACCOMPANIED BY ABUNDANT MOISTURE WILL TRIGGER SCATTERED SHOWERS AND
TSTMS MAINLY NORTH AND WEST OF NYC TERMINALS. VIS SATELLITE SHOWS
BUILDING CU AND RADAR INDICATES SHOWERS POPPING IN NE NJ. AXIS OF
INSTABILITY LIES ABOUT 40SM NW OF KALB DOWN TO KSEG. LIMITED HEATING
WILL SUPPRESS WIDESPREAD TSTM ACTIVITY AND THINGS SHOULD QUIET DOWN
AFTER SUNSET. LOW LEVEL INVERSION SETS UP OVERNIGHT WITH LIGHT WINDS
WHICH LOOKS LIKE IT WILL CAUSE LOW STRATUS AND PATCHY FOG
DEVELOPMENT. CONDITIONS WILL IMPROVE TO VFR BETWEEN 13Z AND 15Z
TUE.

&&

.MARINE...
WEAK WAVE JUST SE OF THE WATERS WILL PASS NE OVERNIGHT. BUOY 025
WINDS HAVE PICKED UP IN THE VICINITY OF THE WAVE TO 20G25KT THIS
LAST HOUR AND EXPECT THESE CONDITIONS TO PULL EAST TO 44017
THIS EVENING GIVEN TRACK OF SYSTEM. GIVEN THE SHORT DURATION AND
MARGINAL NATURE OF THIS EVENT WILL NOT PUT UP SCA. SEAS SHOULD
REMAIN JUST BELOW SCA. HIGH PRESSURE BUILDS OVER THE WATERS
OVERNIGHT WITH WINDS RELAXING. SURFACE RIDGE PUSHES EAST OF THE AREA
BY WEDNESDAY AND THEN REMAINS THROUGH THE END OF THE WEEK WITH
SOUTHERLY FLOW AND FETCH...BUT SEAS SHOULD REMAIN JUST BELOW SCA
THROUGH THE PERIOD. COLD FRONT APPROACHES FOR THE WEEKEND...WITH A
TIGHTENING S/SW GRADIENT AND SEAS ON THE OCEAN BUILDING TO MINIMAL
SCA ON SATURDAY.
&&

.HYDROLOGY...
DRY WEATHER TONIGHT THROUGH WEDNESDAY MORNING THEN SCATTERED
THUNDERSTORMS IN THE AFTERNOON AND AGAIN THURSDAY AFTERNOON. COULD
SEE UP TO A QUARTER INCH EACH DAY WITH LOCALIZED HIGHER AMOUNTS.
AGAIN NO PROBLEMS ANTICIPATED WITH RELATIVELY LIGHT BASIN AVERAGE
QPFS.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 16, 4:05 AM EDT, 13 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
405 AM EDT MON AUG 16 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-171000-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
405 AM EDT MON AUG 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 16, 4:44 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
444 PM EDT MON AUG 16 2004

NYZ067-162145-

ORANGE-
444 PM EDT MON AUG 16 2004

AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS 9 MILES NORTHEAST OF
CUDDEBACKVILLE...MOVING SOUTHEAST AT 10 MPH.

BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN
THE VICINITY OF...
CUDDEBACKVILLE AROUND 500 PM...
FINCHVILLE...PORT JERVIS AROUND 540 PM...
OTISVILLE AROUND 545 PM...

DANGEROUS CLOUD TO GROUND LIGHTNING...TORRENTIAL RAINS...HAIL UP TO
ONE HALF INCH IN DIAMETER...AND WIND GUSTS UP TO 35 MPH CAN BE
EXPECTED WITH THESE STORMS.

HEAVY RAINS FROM THIS SLOW MOVING THUNDERSTORM MAY FLOOD LOW LYING
AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 6:21 PM EDTSevere Thunderstorm WarningOKXOrange, Rockland39 min

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.